It is currently Tue Dec 06, 2016 11:47 am

Free Newsletter

Panadol's fattening?

Anything and everything concerning weight loss.

Moderator: Moderators

Re: Panadol's fattening?

Postby Butterfly_Dawn » Fri Sep 26, 2008 9:04 pm

Also for you pain relief junkies out there :wink: I think taking pain medications very regularly can actually increase your sensitivity to pain, so you have to take more and more. Can't remember the precise neurological mechanism or whether this applies to paracetamol (I know it's applicable to the opioids, so that's panadeine, morphine etc. Opioids can also be addictive) - I think due to affecting the levels of a neurotransmitter? ( Neuropsych wasn't my particular "thing"). Mandie may or may not be able to confirm or deny.

And if you get headaches after playing sport, it may be due to dehydration (unless you've had a knock to the scone). Make sure you stay hydrated before, during and after the game.

Oh, and good censored will decrease pain sensitivity by releasing your natural opioids and endorphins (Yay, free high!)
35kg lost. (November 2005 - October 2006)
15kg gained again (as at October 2010).
Back to the drawing board - Let's do this thing!

"You can't change the winds, but you can change the sails"

"Reach out and take control of what lands in your lap"

User avatar
Butterfly_Dawn
 
Posts: 4151
Joined: Thu Nov 03, 2005 10:28 pm
Location: Hobart, Tas

Re: Panadol's fattening?

Postby Johnny_walts » Fri Sep 26, 2008 10:33 pm

The balancing of water in our body it has to be correct. Also other diet nutrition i did not forget them.
Johnny_walts
 
Posts: 22
Joined: Wed Sep 10, 2008 4:27 pm

Re: Panadol's fattening?

Postby Mandie » Sat Sep 27, 2008 12:29 pm

You're right Tegan, the phenomenon is called "tachyphylaxis" or tolerance, and it is mostly true for opioids like codeine, morphine, etc. Paracetamol doesn't seem to induce this in people though, so it tends to retain its potency, so that's good!

And I second that thing about the dehydration, and the censored!
User avatar
Mandie
 
Posts: 2811
Joined: Thu Jul 27, 2006 11:34 pm
Location: Perth

Re: Panadol's fattening?

Postby jessica86 » Sun Sep 28, 2008 1:38 pm

well i gained 60kg in 3 months when i started taking brufen. when i stopped taking it, the weight started coming off again. nothing else in my diet/lifestyle had changed, so what else would it have been?

Jess
User avatar
jessica86
 
Posts: 114
Joined: Mon Jul 07, 2008 11:35 pm
Location: brisbane

Re: Panadol's fattening?

Postby Butterfly_Dawn » Sun Sep 28, 2008 2:11 pm

Could be a number of things.
As Mandie has said, the tablets themselves contain no (or next to no) energy (that is calories/kilojules) so in themselves won't make you fat (that is they themselves don't add any energy to your intake).

They MAY impact on your metabolism though which will alter the balance of energy in energy out for you (that is what you were eating and exercising before to balance and maintain weight is no longer sufficient and the same food and same exercise is now, because of the change in your metabolism, out of balance in favour of energy in - too much food - so you gain). That is, they MAY influence weight gain by secondary processes.

Yes this may be pedantic, but it gets to the core of the "why do I gain weight" issue. The cause of weight gain is taking in more energy than you expend. That's it. This is complicated by other things which affect the body's ability to absorb or use the energy which affects this balance (metabolism) - these can include genetics, medications, medical problems, age, muscle mass etc. Some of these things are controllable, others aren't (You can't change your genes and family history, but you CAN increase muscle mass, adjust medications etc).

Hypothesising here, but looking at the drug info and side effects, this drug is a non-steroidal anti-inflammatory. It has known side effects in the gastrointenstinal tract so it may affect the absorption of nutrients. It also has mood effects which indicated a hormonal or neurotransmitter effect - hormones can alter weight gain and neurotransmitters may affect mood. Mood can have an effect on appetite and also on how much attention you pay to what you are eating/doing so you don't notice very subtle changes in your diet which are enough to tip the balance over to make you gain. You would be surprised how little extra you need to eat, or how small a decrease in exercise will lead to weight gain.

The other thing is why you were taking the meds and a cause and effect thing. If you were taking them for an injury/illness, could that injury have decreased your exercise? The other interesting thing is that I've seen articles that tentatively link being overweight with increased pain sensitivity, this is a tentative hypothesis of course, but it MIGHT be possible that the weight gain was triggering pain leading to your use of meds, not the other way round (correlation - that is a link between two things - can't tell you which caused the other).

It might also be due to another unrelated factor. For example, if you were ill/injured and as a result stayed with a friend/family to help care for you, they may well have cooked different things to what you would normally eat.

So yes, the medication may have been linked, but purely in and of themselves, the pills wouldn't have given you any extra kilojules to your diet and are therefore not 'fattening', though they may have effects on other things that affect your metabolism of things that ARE fattening/slimming (i.e. food and exercise).
35kg lost. (November 2005 - October 2006)
15kg gained again (as at October 2010).
Back to the drawing board - Let's do this thing!

"You can't change the winds, but you can change the sails"

"Reach out and take control of what lands in your lap"

User avatar
Butterfly_Dawn
 
Posts: 4151
Joined: Thu Nov 03, 2005 10:28 pm
Location: Hobart, Tas

Re: Panadol's fattening?

Postby jessica86 » Wed Oct 01, 2008 12:26 pm

i was prescribed brufen 400mg tds for a shoulder injury. i still exercised 5 times a week, just mainly lower body, and my diet didnt change at all, and i still gained 60kg. i agree its not because of extra calories or anything, but it reacted with my body in some way, i dont know if it was metobolism or fluid retention or what, but it did. and 60kg in 3 months is a huge gain, its not like it happened slowly. 5kg weight gain a week would not happen from small differences in diet or exercise. and a month after i stopped taking it, the weight started to fall off.
User avatar
jessica86
 
Posts: 114
Joined: Mon Jul 07, 2008 11:35 pm
Location: brisbane

Re: Panadol's fattening?

Postby Butterfly_Dawn » Wed Oct 01, 2008 12:40 pm

Definitely it sounds like there is a link if all other things are equal - my bet is on an ateration in hormones which alter your metabolism, as well as maybe a direct effect on metabolism which rearranged your food/exercise balance and a tad bit of water retention? But I'm not a pharmacist or a biochemist, so I couldn't say for sure what effects that particular drug has on your system.
35kg lost. (November 2005 - October 2006)
15kg gained again (as at October 2010).
Back to the drawing board - Let's do this thing!

"You can't change the winds, but you can change the sails"

"Reach out and take control of what lands in your lap"

User avatar
Butterfly_Dawn
 
Posts: 4151
Joined: Thu Nov 03, 2005 10:28 pm
Location: Hobart, Tas

Previous

Return to Weight loss Talk

Who is online

Users browsing this forum: Bing [Bot] and 1 guest